Alert archive / Kansas / Special Weather Statements in 2023
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 12, 2023, 1:21 PM CDT for Clark County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2023, 1:21 PM CDT (18:21 UTC)
- Expired
- Aug 12, 2023, 2:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.75 in
- Wind
- 55
County Clark County, KS
The radar
The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
504
WWUS83 KDDC 121821
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
121 PM CDT Sat Aug 12 2023
KSZ087-088-121900-
Meade KS-Clark KS-
121 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southeastern Meade
and southern Clark Counties through 200 PM CDT...
At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Acres and Ashland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3702 10026 3728 10006 3722 9955 3700 9986
3700 10021
TIME...MOT...LOC 1819Z 224DEG 17KT 3704 10000
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 1:01 PM CDT, 20 minutes earlier.
Area forecast discussion, Aug 12, 1:01 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 101 PM CDT Sat Aug 12 2023 ...Updated for aviation discussion... .SHORT TERM...(Saturday through Sunday) Issued at 1200 AM CDT Sat Aug 12 2023 Midnight observations and infrared satellite imagery revealed another quiet, warm and humid summer night across SW KS. Mesoanalysis shows plenty of instability available through sunrise, and a rogue storm or two is possible through sunrise, but most locations will remain dry. Sunrise temperatures will end up within a few degrees of 70. Gentle E/NE boundary layer flow is forecast Saturday, between weak high pressure over the Missouri valley, and weak low pressure over W TX. East winds will keep dewpoints elevated in the upper 60s and lower 70s, so although temperatures will only be seasonably warm in the upper 80s and lower 90s Saturday afternoon, heat indices will be noticeably uncomfortable in the mid to upper 90s. Gridded heat indices are the highest across the southeast zones where a range of 100-103 is expected at peak heating. 00z ARW/NAM seem to have a good grasp on expected convective evolution Saturday evening/night. Most locations will be dry through 5-6 pm. Thunderstorms will initiate near/east of the Raton Mesa early Saturday afternoon, in response to a shortwave rotating northward through New Mexico. The shortwave is progged to turn right into SW KS Saturday evening, on the northwest periphery of the Texas heat dome. Westerly midlevel flow will be sufficient to drive convection into and through SW KS. Initial supercells/multicell clusters over SE Colorado and adjoining SW KS early evening will quickly grow upscale into an MCS, reaching the central CWA no later than 10 pm. Instability and bulk shear will be sufficient for MCS maintenance, with linear segments presenting a strong to damaging outflow wind risk. This risk appears highest across southwest zones (south of US 50/west of US 283) before capping nocturnally strengthens. With high dewpoints and 00z NAM showing precipitable water approaching 2 inches, included a mention of heavy rain in the grids Saturday evening. Increased pops to the definite category across central/southern zones Saturday evening, where the MCS track is most probable. Thunderstorms should exit eastern zones by sunrise Sunday. More interesting strong/severe thunderstorm potential Sunday, as an unseasonably strong cold front arrives during the day. Model consensus places the cold front in NW KS at midday, then racing southeast and clearing the southeast zones by early evening. With the cold front timed to interact with the peak heating cycle, strong to severe thunderstorms are probable, especially central/eastern zones as convergence reaches the best instability. Midlevel 500 mb flow near 40 kts should be sufficient for storm organization, but linear forcing along the surging cold front should keep any supercell window narrow, with strong outflow winds and heavy rain the most likely outcome. Thunderstorms will exit the southeast counties by midnight, followed by strong north winds Sunday night. Models depict 850 mb flow as high as 40 mph Sunday evening, so gusts to that level are expected. Free air conditioning is on the way Monday morning, with much cooler upper 50s and lower 60s and an elevated north wind. .LONG TERM...(Monday through Friday) Issued at 200 AM CDT Sat Aug 12 2023 Key Messages: -Delightful weather Monday with below normal temperatures. -Rapid warming trend Tuesday and Wednesday. -A long dry stretch is expected, with the forecast Monday through next Saturday dry. Monday will be a treat in mid August, with full sunshine, diminishing north winds, and cool/dry advection delivering a fantastic airmass for the time of year. Afternoon temperatures will only top out in the lower 80s Monday afternoon, spending most of the day in the 70s, and dewpoints falling into the 40s and 50s will only add to the unseasonable comfort. If you are looking for a pleasant day to work outdoors and avoid the summer heat, Monday is your day, but of course it will not last. Cool surface high pressure will settle directly over SW KS sunrise Tuesday, providing strong radiational cooling and allowing temperatures to easily fall well into the 50s. The subtropical summer ridge over Texas Sunday is forecast by all guidance to retrograde west/northwest, to be centered near the Four Corners by 7 pm Tuesday. The high is forecast to remain well west of us, over the Great Basin, which will keep the heat from getting out of hand through Wednesday. Still, thicknesses climb quickly for a rapid warming trend, with mid to upper 90s Wednesday afternoon. A dry cold front down the eastern periphery of the ridge is expected to halt the warming trend Thursday. Long range ensemble means and the 00z global models suggest a significant heat wave will follow, as the ridge moves east, and plants itself over Kansas next weekend. NBM already has a max temperature grid near 100 next Saturday, and that's probably not hot enough. In a change from our decidedly wet summer, a long dry stretch is evident, with the entire forecast Monday through next weekend dry. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1253 PM CDT Sat Aug 12 2023 Low MVFR and IFR CIGS at KDDC will gradually erode with limited daytime heating. Light rain showers will end by 21z. A batch of thunderstorms is expected to form on the western high plains and move eastward across KLBL, KDDC and KGCK this evening and overnight, and possibly KHYS. Expect variable winds with gusts as high as 40-50 kts with the storm line between 01 and 05z. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 66 91 60 / 20 80 60 40 GCK 88 67 89 60 / 30 80 30 30 EHA 88 60 90 58 / 40 80 30 50 LBL 90 65 90 60 / 30 80 30 50 HYS 91 68 89 59 / 10 50 60 20 P28 93 71 91 64 / 10 80 50 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Finch
Hazardous weather outlook, Aug 12, 2:22 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 222 AM CDT Sat Aug 12 2023 KSZ030-031-043>046-061>066-074>081-084>090-130730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 222 AM CDT Sat Aug 12 2023 /122 AM MDT Sat Aug 12 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Saturday. Numerous thunderstorms are expected Saturday night, with the primary threats being strong to damaging outflow winds and locally heavy rainfall. The risk for the strongest winds will focus across the southwest counties Saturday evening, and the heaviest rain will favor southern zones adjacent to Oklahoma Saturday night. .DAYS TWO THROUGH SEVEN...Sunday through Thursday. Scattered thunderstorms are expected with the passage of a cold front Sunday afternoon. Some of these storms may be severe, with damaging winds the primary threat. This threat should focus on the eastern half of southwest Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required across southwest zones Saturday evening, and eastern zones Sunday afternoon. Turner
In the hours before
Special weather statement, Aug 12, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
121 PM CDT Sat Aug 12 2023
KSZ087-088-121900-
Meade KS-Clark KS-
121 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southeastern Meade
and southern Clark Counties through 200 PM CDT...
At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Acres and Ashland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3702 10026 3728 10006 3722 9955 3700 9986
3700 10021
TIME...MOT...LOC 1819Z 224DEG 17KT 3704 10000
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:03 PM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ford, Gray and 4 more | 10 hr |
| Aug 12, 3:29 PM CDT | Special Weather Statement | DDC | Pratt | 46 min |
| Aug 12, 5:52 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 23 min |
| Aug 12, 6:15 PM CDT | Special Weather Statement | DDC | Morton, Stanton, Stevens | 30 min |
| Aug 12, 6:42 PM CDT | Special Weather Statement | DDC | Grant, Morton, Seward, Stanton, Stevens | 33 min |
Nearby
Special Weather Statements in Kansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.